Question - Anaphylactic Reaction & steroid shot

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

starrnr
Veteran Member


Date Joined Dec 2005
Total Posts : 1782
   Posted 11/21/2007 9:07 PM (GMT -6)   
I had a severe anaphylactic reaction to my Remicade today - first time in 1-1/2 years. I was given a 50 mg shot of Benadryl and when that didn't work, they gave me a whopper shot of a steroid. I feel like I've been run over by a mack truck, but have basically recovered from the reaction.

My question is the steroid shot. I can't quite recall the name of the steroid and would like to know what it is (Palm... something), and I was told that it would be active in my system for the next 24 hours. The biggest thing right now is I have a case of the jitters and I'm really thirsty (my rheumy told me this would happen). Is there anything I can do to help calm the jitters or do I just ride through it.

One other thing I'm curious about - when I was in the midst of the reaction, I felt horribly panicked and felt like I needed to 'escape.' Is that a normal part of having a reaction (adrenalin rush) or was I reacting to the reaction and making it worse? It scared the bejeesus out of me.

Thanks for any help.

Happy Thanksgiving to all who celebrate it.

~S.
Some days you're the bug, some days you're the windshield

RA, AS, intolerance/sensitivity to gluten, wheat and dairy.

Remicade every 6 weeks, Methotrexate weekly, Folic Acid daily


JudyK89
Veteran Member


Date Joined Dec 2006
Total Posts : 1986
   Posted 11/21/2007 11:09 PM (GMT -6)   
Palm? How about solumedrol?  If it was a true anaphylactic reaction did they give you some type of epinephrine? 

As far as the panicky feeling, I felt the same way when I had my first reaction, and the nurse wasn't exactly nice about it, thought I was way overreacting. Of course she was so scared about my reaction that she gave me the shot of solumedrol too fast and I projectile vomited instantly, lol. I don't know if the feelings were part of the drug reaction or just my panic reaction, either way not something I could help at the time.


Judy
Crohn's Disease   
Too many surgeries, ileostomy6MP for maintenance.
 
 


Razzle
Veteran Member


Date Joined Aug 2007
Total Posts : 4130
   Posted 11/21/2007 11:24 PM (GMT -6)   
Yes, the panic is a normal part of the severe allergic reaction, and can also be related to side-effects of the Epinephrine that is given to patients suffering an anaphylactic reaction.
In addition, high doses of solumedrol can cause panic as a side-effect. I've gotten panic attacks from oral steroids (Prednisone) before, also.

To compensate for the jitters, get some homeopathic Calms - it is a sugar pill you melt under the tongue and it contains something that relaxes and calms the nerves.

Alternatively, try some chamomile tea. Sip slowly so you get the full benefit of the warm and soothing effects.

As for the thirst, yes - steroids cause potassium loss, which is an important electrolyte. Electrolytes help to maintain proper hydration in the body. Eating (or drinking) fresh fruits and vegetables will help replace the potassium and will help re-hydrate you. Also make sure to drink plenty of water and other liquids. Try to avoid caffeine (coffee, black tea, soda, chocolate), since that will just make the jitters and dehydration worse.

Good luck,
-Razzle
Gluten & Sulfite Sensitivity, Multiple Food & Inhalant & Medication Allergies, Asthma, Gut issues (dysmotility, non-specific inflammation), UCTD (Lupus?), Osteoporosis, Anemia, Very Low Lymphocyte Counts (T-Cells & B-Cells), malabsorption/malnutrition, etc.
Meds:  Pulmicort, Injectable Vitamin B12, Herbs, Nutritional Supplements, Essential Oils, Homeopathy.


starrnr
Veteran Member


Date Joined Dec 2005
Total Posts : 1782
   Posted 11/22/2007 11:39 PM (GMT -6)   
Thanks for the info.

I'm going to have to ask my rheumy exactly what they gave me - I swear the nurse said "Palm" something - of course, I was not 'myself' at the time, so who know what she actually said! I got a few things yesterday, but I was so panicked and things happened so fast, I have no idea what they gave me in my IV - they were on me and the IV at the same time. I didn't get the epi-pen, I know that. I've never seen my blood pressure & heart rate dive and skyrocket so fast in my life and hope never again to experience this.

Interestingly, this is the second allergic reaction to a medicine I've had in the past few months. First time in my life, I've ever reacted to anything. I'm not liking this, at all... eyes

Take care and thanks again.

~S.
Some days you're the bug, some days you're the windshield

RA, AS, intolerance/sensitivity to gluten, wheat and dairy.

Remicade every 6 weeks, Methotrexate weekly, Folic Acid daily


Another Day
Veteran Member


Date Joined Mar 2007
Total Posts : 1055
   Posted 11/23/2007 4:15 PM (GMT -6)   
Being an asthma patient, I've had many injections of epi and it does make you bounce off the wall.  If they gave you epi injections, they most likely would not have used the pens any way.  Even when I've had four injections of epi at one time, that's usually out of my system by the next day, if not sooner.  Now IV steroids, that's another thing.  A few years back when I thought I was having my last asthma attack and they filled me with IV steroids, sent me home on Prednisone and Xanax to take during the day.  I'm thinking, I've never taken a tranquilizer during the day.  I soon understood.  I was bouncing off the walls for an entire week, even with the Xanax.
 
I think you need to find out what they gave you and let them know the reactions you are having so you will know if what you are experiencing is normal or not.  From what some of the others who have your same condition are saying, it sounds like it is.  But, I think I would call just to be on the safe side.  We all learn a lot from each other here sharing our experiences, but I, for one, am not a health professional.
 
I so know that feeling you are going through right now and I hope it calms down real soon.
 
Hugs!
 
Carla

Moderator, Allergies/Asthma
 
Help support the forums so we can support you:  http://www.healingwell.com/donate
 
 
Epilepsy, asthma, GERD, depression, hypothyroidism, tinnitus

New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, October 31, 2014 2:14 PM (GMT -6)
There are a total of 2,256,196 posts in 250,961 threads.
View Active Threads


Who's Online
This forum has 157719 registered members. Please welcome our newest member, AFab.
271 Guest(s), 18 Registered Member(s) are currently online.  Details
gardensparrow, LilRosie, Christine1946, Tunnelvisionary, april81972, themiz, Park12, Dubaideb, AFab, lesweet1971, Hawaii3654, Charlie3, Noordwyk, myman, Bik31, Katmom, Shaba.Doug, Markh


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer